Insulin for DKA - Not Always a Good Choice!
We recently had a patient who was visiting her daughter in a small town in a Midwestern state
She was a 67y/o type 1 diabetic patient who was diagnosed 35 years ago and who had moderate control of her glucose with a recent A1c of 7.8. She had been taking basal insulin at bedtime and was using a rapid analog with meals. During this visit to her daughter she had an unexplained rise of glucose which was not corrected with her insulin and her meter kept giving her a "high reading" each time she checked. She did not feel sick but commented that the tap water she was drinking did not make her feel right. Her daughter took her to the small hospital in the town at 1 am and she was admitted to the ER for DKA with a glucose level of 750 mg/dl and was immediately started on a continuous IV drip of regular insulin in accordance to hospital protocols.
The patient seemed to be improving glucose-wise but suddenly began complaining of a weird pounding of the heart, her legs felt heavy and it was hard to move them and she was having difficulty catching her breath.
Her daughter became very concerned and called our answering service to find out what could possibly be going on. I was on call that evening and responded to the daughter's call a few minutes later.
As the daughter described the events and what the new symptoms were, I asked what the potassium levels were. Since the daughter had no idea what I was talking about I asked to speak to the ER physician, who readily accepted my call.
The physician grabbed the chart and let me know that the labs had just come back and her potassium was 2.4 mmol/L. I asked him if he would start her on a 40 meq drip over 4 hours to which he agreed. He also agreed to check her magnesium and calcium levels to ensure they were within range.
When a patient is in DKA it is important to check potassium levels immediately, as low potassium levels can cause a host of symptoms including those described above. If initial potassium levels are below 3.3 mmol/L then insulin should be held and potassium should be started. When insulin is administered and the potassium is low there is a transcellular shift of potassium into the cells which can cause severe insulin induced hypokalemia and all the possible complications associated with low potassium levels.
Eric Paulini, ARNP, CDE
To learn more about this please check the following sources:
Kitabchi AE, Umpierrez GE, Miles JM, Fisher JN (July 2009). "Hyperglycemic crises in adult patients with diabetes". diabetes Care 32 (7): 1335–43. doi:10.2337/dc09-9032. PMC 2699725. PMID 19564476. http://care.diabetesjournals.org/content/32/7/1335.full.
Dunger DB, Sperling MA, Acerini CL, et al. (February 2004). "European Society for Paediatric Endocrinology/Lawson Wilkins Pediatric Endocrine Society consensus statement on diabetic ketoacidosis in children and adolescents". Pediatrics 113 (2): e133–40. doi:10.1542/peds.113.2.e133. PMID 14754983. http://pediatrics.aappublications.org/cgi/content/full/113/2/e133.
Eledrisi MS, Alshanti MS, Shah MF, Brolosy B, Jaha N (May 2006). "Overview of the diagnosis and management of diabetic ketoacidosis". American Journal of Medical Science 331 (5): 243–51. doi:10.1097/00000441-200605000-00002. PMID 16702793.
Joint British diabetes Societies Inpatient Care Group (March 2010). "The Management of Diabetic Ketoacidosis in Adults" (PDF). NHS diabetes. http://www.diabetes.nhs.uk/document.php?o=212. Retrieved 2012-05-01.
Powers AC (2005). "diabetes mellitus". In Kasper DL, Braunwald E, Fauci AS, et al.. Harrison's Principles of Internal Medicine (16th ed.). New York, NY: McGraw-Hill. pp. 2152–2180. ISBN 0-07-139140-1.
Glaser N (June 2006). "New perspectives on the pathogenesis of cerebral edema complicating diabetic ketoacidosis in children". Pediatric Endocrinology Reviews 3 (4): 379–86. PMID 16816806.
Brown TB (March 2004). "Cerebral oedema in childhood diabetic ketoacidosis: Is treatment a factor?". Emergency Medical Journal 21 (2): 141–4. doi:10.1136/emj.2002.001578. PMC 1726262. PMID 14988335. http://emj.bmj.com/cgi/content/full/21/2/141.
Umpierrez GE, Smiley D, Kitabchi AE (March 2006). "Narrative review: ketosis-prone type 2 diabetes mellitus". Annals of Internal Medicine 144 (5): 350–7. PMID 16520476. http://www.annals.org/cgi/reprint/144/5/350.pdf.
Kitabchi AE, Umpierrez GE, Murphy MB, Kreisberg RA (December 2006). "Hyperglycemic crises in adult patients with diabetes: a consensus statement from the American diabetes Association". diabetes Care 29 (12): 2739–48. doi:10.2337/dc06-9916. PMID 17130218. http://care.diabetesjournals.org/content/29/12/2739.full.
Edge J (May 2009). "BSPED Recommended DKA Guidelines 2009". British Society for Paediatric Endocrinology and diabetes. https://www.bsped.org.uk/professional/guidelines/docs/DKAGuideline.pdf. Retrieved 2009-07-12.
National Institute for Health and Clinical Excellence. Clinical guideline 15: Diagnosis and management of type 1 diabetes in children, young people and adults . London, 2004.
Silverstein J, Klingensmith G, Copeland K, et al. (January 2005). "Care of children and adolescents with type 1 diabetes: a statement of the American diabetes Association". diabetes Care 28 (1): 186–212. doi:10.2337/diacare.28.1.186. PMID 15616254. http://care.diabetesjournals.org/content/28/1/186.full.
Report Medication Errors to ISMP:
diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
www red DiabetologNytt